Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

February 28, 2012Carroll County, Chariton County, Missouri

NWS Kansas City, MO issued this special weather statement at Feb 28, 2012, 11:13 PM CST for Carroll County, Chariton County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2012, 11:13 PM CST (05:13 UTC)
Expired
Feb 28, 2012, 11:45 PM CST
In force
32 min
Issued by
NWS Kansas City, MO

Counties Carroll County, MO, Chariton County, MO

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 427 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
451 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WWUS83 KEAX 290513
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CST TUE FEB 28 2012

MOZ030>032-038-039-290545-
CARROLL MO-CHARITON MO-LAFAYETTE MO-RAY MO-SALINE MO-
1113 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE...
SOUTHEASTERN RAY...NORTHERN LAFAYETTE...SOUTHERN CHARITON AND CARROLL
COUNTIES UNTIL 1145 PM CST...

AT 1111 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF CARROLLTON TO WELLINGTON...AND MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEXINGTON...CARROLLTON...HARDIN...NORBORNE...BOSWORTH...WAVERLY...
  BRUNSWICK...MALTA BEND...KEYTESVILLE...BOGARD...DOVER...TRIPLETT...
  WAKENDA...GRAND PASS...DE WITT...MIAMI AND DALTON.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3955 9278 3916 9315 3913 9410 3952 9375
TIME...MOT...LOC 0513Z 259DEG 43KT 3949 9360 3916 9396

$$

CUTTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Feb 28, 5:28 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 28, 5:28 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CST Tue Feb 28 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Largely elevated convection tied to isentropic ascent through
roughly the 295K-300K layers and on the edge of weak capping aloft
will continue to move northeast through the cwa this afternoon. This
band of showers and embedded thunderstorms also delineates the surge
of higher theta-e (albeit within a corridor of meager MUcapes) and
sfc dewpoints in the lower/mid 50s. Potent trough ejecting from
central Colorado is spreading height falls and deep layer ascent
into the plains, with the expectation of surface based convection
erupting near the cold front/dryline intersection in cntrl/wrn
Kansas and southern Nebraska in a corridor of objectively diagnosed
SBcapes approaching 1000 J/kg. Favored a solution closer to an
accelerated version of the 12Z WRF-NMM and 18Z operational NAM-WRF.

This scenario would bring a broken line of convection into eastern
Kansas during the mid evening hours as an axis of vertically narrow
(tall/thin) instability profiles near 500 J/kg advect ahead of a
prefrontal trough. Despite limited instability profiles, shear
profiles (especially in the 0-1km and 0-2.5km layer) are quite
impressive in the 40-50kt range. With lower LCL's and a mixed
boundary layer, near sfc based convection may have little inhibition
to mix down higher momentum air in convective overturning. Lapse
rates aloft are still forecast to remain well less than 7 C/km
limiting much of a larger hail potential. Although a much lower
probability outcome, given the orientation of shear profile and
structure of instability through the column, have become somewhat
more concerned about broken shallow linear convection obtaining
QLCS/mini-bowing structures capable of quick spin-up tornadoes.
Timing would have main activity into the wrn cwa around mid evening
racing east at 50-60 mph exiting into eastern Missouri and
exhausting available instability shortly after midnight.

Deep negative height anomaly will translate into southern Minnesota
Wednesday leaving the forecast within the dry slot and westerly
downslope region. In addition to a westerly component favoring deep
mechanical mixing, an elongated arm of descending PV through the mid
troposphere will promote effective diurnal momentum transfer and
mixing to the surface. Both forecast soundings and numerical
guidance supports wind advisory criteria easily being reached across
far northern Missouri through peak heating. Even outside of the
advisory area, winds will be noticeably strong and gusty, although
fortunately thermal profiles will keep temperatures in the above
average range.

The first day of March will more resemble the first day of April or
May with unseasonably high 1000-850mb thickness values and H8
temperatures in the +8C to +10c range. Numerical guidance has
steadily been edging higher each model run, and correspondingly have
continued to push above guidance values towards bias corrected
versions of the ECMWF and GEM, which have performed best during the
cold season in anomalously warm temperature regimes (yielding middle
60s to lower 70s).

21

Medium Range (Friday through Tuesday)...

Latest ECMWF has come into better alignment with the more stable GFS
solution for Friday's system, which gives greater confidence that a
sheared, positively tilted upper wave will eject into the Plains.
This also increases confidence on cyclogenesis that will occur over
the Ozarks and the Mid Mississippi Valley on Friday, taking a
surface low near or just south of the forecast area. Given the
sheared nature of the upper low, this system will not have a lot of
cold air to work with, nor very impressive dynamics north of the
surface low track. Still, forecast soundings suggest precipitation
may mix with or change to snow late Friday afternoon as a weak
deformation band sets up across the northern CWA. At this time it
looks like any snow accumulations should be light and limited to an
inch at best. A surge of theta-e to the east of the low could bring
a few chances for thunder across the southern two thirds of the
forecast area.

Deep upper troughing will build into the eastern CONUS over the
weekend, which puts the Central Plains in broad northwest upper flow
over the weekend. This will keep temperatures near average over the
weekend while low level ridging keeps precipitation chances low.
Temps will rebound back above average late in the extended as low
level ridging shifts to the east.

Hawblitzel

&&

.AVIATION...

For the 00Z TAFs...Focus is on the developing line of convection over
central Kansas which is expected to organize later this evening
across eastern Kansas. At this time, confidence is high enough that
convection will impact all three TAFs sites to include a 2-hour
window of prevailing thunderstorms near 06Z. Wind shear along this
line will be high with 60-65 kt winds at 2000 ft, and possibly higher
than 70 kt at 5000 feet. This wind shear may also lead to some strong
storms with high winds, though the strong storm threat won't be able
to be fully assessed until later this evening. Precip and clouds
will be quick to clear out behind the front as a pronounced dry slot
moves through. Continued strong low level winds behind the front will
lead to gusty southwest winds for much of the day Weds.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY from 9 AM to 6 PM CST Wednesday FOR MOZ001>008-
     015>017-024-025.

KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Feb 28, 5:59 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CST TUE FEB 28 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
559 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A POWERFUL STORM SYSTEM WILL MOVE THROUGH THE CENTRAL PLAINS THIS
EVENING. EXTENSIVE THUNDERSTORM ACTIVITY IS DEVELOPING ACROSS CENTRAL
KANSAS THIS EVENING...AND WILL MOVE INTO EASTERN KANSAS AND WESTERN
MISSOURI LATER TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE OVER THE WESTERN PORTIONS OF THE OUTLOOK AREA AS A POTENTIAL
BROKEN LINE OF FAST MOVING THUNDERSTORMS MOVES INTO THE REGION. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...AND POTENTIALLY AN ISOLATED TORNADO. THE THUNDERSTORM
ACTIVITY WILL QUICKLY END FROM WEST TO EAST AFTER MIDNIGHT AS A COLD
FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG AND GUSTY WINDS ARE EXPECTED ACROSS FAR NORTHERN MISSOURI
DURING THE DAY ON WEDNESDAY. SUSTAINED WINDS NEAR 30 MPH WITH GUSTS
APPROACHING 40 MPH WILL BE COMMON FROM THE MID MORNING THROUGH LATE
AFTERNOON HOURS.

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON OVER CENTRAL
MISSOURI ALONG A COLD FRONT. NO SEVERE WEATHER IS EXPECTED.

SNOW WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING OVER NORTHEAST
KANSAS AND NORTHWEST MISSOURI AS A STORM SYSTEM EJECTS NORTHEAST.
MINOR ACCUMULATIONS ARE POSSIBLE...GENERALLY ALONG NORTH OF A LINE
FROM KANSAS CITY TO KIRKSVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

CUTTER

In the hours before

Local storm report, Feb 28, 10:56 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1056 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     2 SE GLADSTONE          39.19N 94.53W
02/28/2012  E70.00 MPH       CLAY               MO   STORM CHASER

&&

DDEROCHE
Special weather statement, Feb 28, 11:02 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 PM CST TUE FEB 28 2012

KSZ057-MOZ037-038-043-044-290530-
CASS MO-JACKSON MO-JOHNSON MO-LAFAYETTE MO-MIAMI KS-
1102 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MIAMI COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN LAFAYETTE...NORTHWESTERN JOHNSON...
SOUTHEASTERN JACKSON AND CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL
1130 PM CST...

AT 1101 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LOUISBURG...MOVING NORTHEAST AT 80 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PECULIAR...BELTON...HARRISONVILLE...RAYMORE...GREENWOOD...PLEASANT
  HILL...LAKE LOTAWANA...HOLDEN...OAK GROVE...CLEVELAND...FREEMAN...
  EAST LYNNE...LAKE WINNEBAGO...LONE JACK...KINGSVILLE...GUNN CITY...
  STRASBURG...TARSNEY LAKES...PITTSVILLE AND BATES CITY.

THIS WILL IMPACT

 I-70 IN MISSOURI BETWEEN MILE MARKERS 26 AND 31.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3867 9480 3874 9469 3874 9461 3878 9461
      3905 9412 3877 9378 3847 9474
TIME...MOT...LOC 0502Z 237DEG 68KT 3864 9460

DUX
Special weather statement, Feb 28, 11:04 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1104 PM CST TUE FEB 28 2012

KSZ060-MOZ043-044-053-054-290530-
BATES MO-CASS MO-HENRY MO-JOHNSON MO-LINN KS-
1104 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN JOHNSON...NORTHWESTERN HENRY...
SOUTHEASTERN CASS AND NORTHERN BATES COUNTIES IN WEST CENTRAL
MISSOURI UNTIL 1130 PM CST...

AT 1101 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF PLEASANTON...MOVING
NORTHEAST AT 75 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUTLER...ADRIAN...GARDEN CITY...CLINTON...ARCHIE...CREIGHTON...
  URICH...PASSAIC...BALLARD...LA TOUR...HARTWELL...BLAIRSTOWN AND
  QUICK CITY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3865 9412 3840 9367 3814 9461 3832 9472
TIME...MOT...LOC 0504Z 238DEG 66KT 3828 9451

DUX
Local storm report, Feb 28, 11:06 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND GST     KANSAS CITY             39.12N 94.55W
02/28/2012  E60 MPH          JACKSON            MO   NWS EMPLOYEE

            ESTIMATED NEAR RIVER MARKET

&&

DDEROCHE
Local storm report, Feb 28, 11:10 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1110 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND DMG     3 E WEATHERBY           39.91N 94.18W
02/28/2012                   DAVIESS            MO   EMERGENCY MNGR

            TWO MOBILE HOMES BLOWN OVER ALONG WITH POWER LINES DOWN.
            2 PEOPLE TRAPPED.

&&

DDEROCHE
Special weather statement, Feb 28, 11:13 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CST TUE FEB 28 2012

MOZ030>032-038-039-290545-
CARROLL MO-CHARITON MO-LAFAYETTE MO-RAY MO-SALINE MO-
1113 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALINE...
SOUTHEASTERN RAY...NORTHERN LAFAYETTE...SOUTHERN CHARITON AND CARROLL
COUNTIES UNTIL 1145 PM CST...

AT 1111 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF CARROLLTON TO WELLINGTON...AND MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEXINGTON...CARROLLTON...HARDIN...NORBORNE...BOSWORTH...WAVERLY...
  BRUNSWICK...MALTA BEND...KEYTESVILLE...BOGARD...DOVER...TRIPLETT...
  WAKENDA...GRAND PASS...DE WITT...MIAMI AND DALTON.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3955 9278 3916 9315 3913 9410 3952 9375
TIME...MOT...LOC 0513Z 259DEG 43KT 3949 9360 3916 9396

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:44 PM CSTSevere Thunderstorm WarningEAXPlatte31 min
Feb 28, 9:47 PM CSTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte28 min
Feb 28, 10:16 PM CSTSevere Thunderstorm WarningEAXClay, Jackson, Platte29 min
Feb 28, 10:30 PM CSTSevere Thunderstorm WarningEAXClay, Jackson, Platte30 min
Feb 28, 10:34 PM CSTSpecial Weather StatementEAXCass26 min
Feb 28, 10:37 PM CSTSpecial Weather StatementEAXBates23 min
Feb 28, 10:55 PM CSTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray26 min
Feb 28, 11:02 PM CSTSpecial Weather StatementEAXCass28 min
Feb 28, 11:02 PM CSTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Linn, Livingston28 min
Feb 28, 11:04 PM CSTSpecial Weather StatementEAXBates, Henry26 min
Feb 28, 11:31 PM CSTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Macon29 min
Feb 28, 11:35 PM CSTSpecial Weather StatementEAXHenry25 min
Feb 29, 12:03 AM CSTSevere Thunderstorm WarningEAXMacon12 min
Feb 29, 12:19 AM CSTSpecial Weather StatementEAXMacon41 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.